Tylenol May Not Be As Safe and Effective As We Thought

Tylenol May Not Be As Safe and Effective As We Thought

Posted by  on February 18, 2014

 

I’ve always thought of Tylenol (AKA acetaminophen in the US and paracetamol in the UK) as one of the safest drugs around, with essentially no side effects when used as directed. But it has been in the limelight lately.  We know there is a risk of liver damage and death with acetaminophen overdose or accidental ingestion (458 deaths a year in the US). Since it is included in many other products (painkillers, cold and cough remedies, etc.) consumers may not realize how much they’re taking. The FDA has addressed this problem, and reformulations and lower daily dose recommendations are being implemented; but there is still no guarantee that consumers will realize that their “non-aspirin pain reliever,” pain pills like Vicodin, and many cold, sinus, and cough remedies have the same ingredient as Tylenol.

We have gradually become aware of other dangers not associated with overdose. Acetaminophen has been associated with kidney damage (especially with long-term use), gastrointestinal symptoms, and cardiovascular events. Combining the recommended dose with alcohol ingestion can lead to liver failure. It can also interact with some other drugs, for instance isoniazid. Allergic reactions can occur, and 7% of patients who are allergic to aspirin or NSAIDs also react to acetaminophen. It is excreted in breast milk, but in very low concentrations. The manufacturer’s professional product information includes detailed listings of reported reactions, drug/drug interactions, and safety studies in patients with various diseases. There is no need to adjust dosage for the elderly or for those with liver or kidney disease. For most patients, including those with chronic disease, acetaminophen is the pain-reliever of choice due to its low risk. But recently a draft recommendation from the UK’s NICE (National Institute of Health and Care Excellence) has warned us against using it, at least to treat the pain of osteoarthritis.

NICE warns against using it for osteoarthritis

Osteoarthritis is the “wear and tear” arthritis that most of us develop as we age. It is distinguished from inflammatory types of arthritis like rheumatoid arthritis. For inflammation, NSAIDs (non-steroidal anti-inflammatory drugs), steroids, and other drugs are helpful; but the initial treatment for the pain of non-inflammatory osteoarthritis has traditionally been acetaminophen. Last summer, NICE issued a warning against prescribing acetaminophen for osteoarthritis, saying they were “extremely concerned” about serious side effects. This advice was part of their draft for updated guidance on osteoarthritis. The report can be downloaded here.

It is exhaustive, with over 600 pages, and filled with tables listing the pertinent scientific studies and assessing the quality of evidence and the likelihood of bias.

It warns of the potential side effects of paracetamol and says it has “limited benefit.” When used, it should be the “lowest effective dose” for the “shortest possible time.”

It cites a very definite trend from observational data linking paracetamol at increasing doses to cardiovascular (fatal/non fatal MI, stroke, heart failure), gastrointestinal (upper and lower) and renal adverse events. The Guideline Development Group “felt that the increase in renal adverse events with long-term cumulative doses of paracetamol particularly would be a surprising finding for most clinicians and wishes to highlight this issue.”

NICE based its concerns mainly on these studies:

  • A US study published in the journal Circulation showed use of NSAIDs or paracetamol at high frequency or dose is associated with a significantly increased risk for major cardiovascular events.
  • A 2010 UK study of 1.2m general practice records in 2010 found a 28% increase in mortality with paracetamol and a 50% increase when used in combination with ibuprofen, compared with those not using the drugs. This compared with a 12% increase in the ibuprofen group. The study also shows a 36% increase in the risk of upper gastrointestinal events, 14% increase in heart attack and a 20% increase in renal failure risk with paracetamol use.
  • A 2010 Osteoarthritis Research Society International review of evidence for various analgesics in osteoarthritis concludes there is accumulating evidence to suggest high-dose paracetamol may have upper gastrointestinal side effects. It also finds ‘some evidence’ to suggest mild loss of renal function in women following long-term consumption of high doses. (Osteo Carti 2010;18:476–499)
  • A 2011 study by University of Nottingham researchers showed an increased risk of reduced hemoglobin after 13 weeks treatment with ibuprofen or paracetamol alone, with the risk doubling when the drugs are taken in combination.pain shoulder

Conclusion

This controversy can serve as a reminder to us all that Tylenol is not as harmless and not as effective in relieving pain as we would like to think. Still, when an analgesic is required, it’s safer to try Tylenol first than to bypass it for other more effective analgesics with worse side effects. Some might even consider it a “pseudo-placebo” – an effective drug that may not really do much, but that we can justify offering to the patient along with all the non-specific effects of the doctor/patient encounter, seeking to maximize placebo effects and avoid the use of more dangerous drugs. We can also keep in mind that not every pain has to be treated with medications. We can offer safe non-drug treatments like distraction, comfort measures, exercise, massage, and other safe modalities.

Tylenol is a good reminder that any drug that has effects has side effects; we can’t trust any drug to do only what we want it to do: it will do whatever it can do.